Alabama, 2002

Hail in Alabama, March 31, 2002

March 31, 2002 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 31, 12:31 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 31, 12:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1231 PM CST SUN MAR 31 2002

UPDATED ZONES TO REMOVE SEVERE WORDING OVER MISSISSIPPI COUNTIES AND
CHOCTAW COUNTY IN ALABAMA AND ANNOUNCE THE CANCELLATION OF THE
SEVERE THUNDERSTORM WATCH IN THE SAME AREAS. CONVECTION IS WEAKENING
CONSIDERABLY FROM WHAT IS WAS A LITTLE WHILE AGO. HOWEVER...SURFACE
TEMPERATURES OVER THE PANHANDLE AND SOUTHCENTRAL ALABAMA HAVE HAD A
CHANCE TO CLIMB INTO THE UPPER 70S AND LOWER 80S. JUST COORDINATED
NEW WATCH WITH SPC...WILL PICK UP ON EASTERN EDGE WHERE WW 64 LEFT
OFF AT 1 PM. WILL WATCH PROGRESS OF STORMS THROUGH THE PANHANDLE AS
SEVERE THREAT CONTINUES FOR A LITTLE WHILE. OTHERWISE...DECENT
COOLING BEHIND THE LINE WITH TEMPS REMAINING IN THE LOWER TO MID
60S. ALSO THINKING IT WILL BE SLOW TO CLEAR OVERNIGHT JUDGING FROM
SATELLITE IMAGERY. WILL DISSECT THIS FURTHER FOR 4 PM ZONE ISSUANCES.

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Mar 31, 11:59 AM CST, 1 hour 16 minutes before
ALZ051-053-MSZ067-075-076-078-079-311815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1159 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN MOBILE HAS CANCELED THE FOLLOWING
COUNTIES FROM SEVERE THUNDERSTORM WATCH 64:

IN SOUTHEAST MISSISSIPPI:
WAYNE...PERRY...GREENE...STONE...GEORGE

IN SOUTHWEST ALABAMA:
CHOCTAW

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CST
SUNDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
March 31, 1:15 PM CST to 1:16 PM CST
Where
Covington County, Sanford
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.300, -86.400

Golfball size hail was reported along U. S. Highway 84 just north of Sanford. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285881.